Learn how to use Mayo Clinic Connect
Request an Appointment
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Hi i am a new member and have just been taken off Anastrazole took it for one yr. to my knowledge had no side affects, however it did not shrink the tumor in my brst thus the Dr. is putting me on Ibrance which i have not rec.d yet as it is mailed to my Pharmacy. i am losing hair however this could be due to my age as i am in mid 70’s. feel fine so far plus take Flavadex and Xgeva injections as well for the tumor. hopefully this will help you as far as Anastrazole, i waited to long in going to a Canc Dr. and the tumor had already advanced in size, i certainly would not have waited as long as i did to take care of this, thought i was healing it through natural means.
I’m so sorry to learn about your condition, but glad that you’ve come to Connect. Thank you so much for sharing your history; I know that your insight is much appreciated.
According to Mayo Clinic, metastasized cancers can become resistant to hormone-blocking therapies, and Ibrance (Palbociclib) is one of a new group of medications that can be added to make the cancer cells respond to hormone treatments. You can read more about it here: http://mayocl.in/2kV4c4g
Xgeva (Denosumab) injection is used to treat bone loss in women with breast cancer who are receiving cancer treatment: http://mayocl.in/2l6zqaz
@wandering, you have spoken in some detail about Xgeva and Faslodex; do you have any advice or suggestions?
Jump to this post
Yes, I have posted about Xgeva and Faslodex but here goes. I starting getting Xgeva injections when I was first diagnosed in September 2013. The goal of this drug is to halt bone loss caused by the metastatic breast cancer. I believe my bone scans show that this has happened and much of the cancer in my bones has gone away. While I was in jeopardy of broken bones when first diagnosed, I think the Xgeva has stopped this. I was on a once monthly injection for about two years and get an injection every three months. Faslodex: When first diagnosed, I was not on Faslodex but Arimidex. When the Arimidex stopped working (shown by a drastic increase in my tumor markers – CA 27-29) my oncologist started me on a monthly injection of Faslodex. The CA 27-29 was 225 in June 2016 and has gone down monthly to 69.9. While I do not enjoy the Faslodex injections (two large needles) I do like the results. The plan is to stay on this until it stops working. I think I have been pretty fortunate – I have had very few bad side effects from any of the drugs I have been on since diagnosed. My hair does seem to be thinning – not sure if that is age (72), heredity or drugs. I can live with that. Hope this gives you some insight.
Hi Kanaazpereira,So nice to hear from you and appreciate your concern. I have no advice on the two drugs mentioned above, have taken then for over one year, just had a PT. scan two weeks ago, and according to the Dr. no new cancer and guess it has come to a halt which i am very thankful for. Have had no side affects that i am aware of from them. The Brst Canc. had progressed to a large tumor as did not address it soon enough.Do you have breast Canc? Awaiting the Ibrance, the Dr. wanted me to have a break after quitting Anastrozole, you know i truly do not dwell on the canc in this body, however talking to others that have Canc. also makes it a reality and helps us to come to a point to continue the fight to overcoming it, their are so many new Techniques on canc that coming up everyday.May you have a wonderful day, thanks for the above information.Starrlight
Hi,would like to hear from you especially if you would like to talk.Have a great day,starrlight
Hi Wandering,Sounds life you are on the road to a soon recovery that is awesome, stay on your path it is the right one as you have all these positive results. As far as your hair goes i will share with you this wonderful woman who also has or had canc. Holly Rose she has grants for wigs that she offers to Brst canc. women, i have rec'd one from her and if was a good one . there is no cost to the patient, if you are interested please go here checkforalump.org she is in Az, however think she can offer this to anyone in any State, once you have been approved she will suggest a wig shop for you to go to in your State, i will contact her as well to make sure. Thank you for the info above, i do not like the Faslodex shots either one in each buttock, i was told by the canc Dr. i go to that this injection was to keep the canc. from spreading anymore, as i to have metastatic in my spine, my Dr. says one thing and the nurse says something else, says that this shot was to work on tumor in my rectum!!!!!!! i research a lot online as have had so many different diagnosis from so many different dr's, however had a CT scan two weeks ago and according to the canc. Dr. it has halted and not spread, the Xgeva must be working as well, the only thing that did not work was the Anastrozole, as was told that was suppose to shrink the Brst tumor. Will be starting the Ibrance pill which is chemo, i fought this as do not want chemo have researched it and it is a very scary drug the IV yet there are so many that have come through it if canc. is caught in the beginning.Have an enlightening Daystarrlight
Thanks for the wig information. I don’t need one yet. We are snowbirds. The hospital at our summer place has a service for free wigs. Their supply is pretty low right but they should be getting some in soon according to the nurse navitator. It is my understanding that at this time metastatic breast cancer is not “curable”. My hope is to keep it under control and enjoy my life as much as possible. If some of the facilities I go to (labs, etc.) could get their stuff together it would make my life much easier. When I have to do things over and over and over it’s very frustrating – i.e. spend 30 minutes registering every time I go to the lab, then wait an hour to get my labs done only to have to request results several times – what a waste of time. These are issues with our winter facility – the guys at our summer place in Montana are excellent. Still working through getting the winter labs organized – have changed locations for my blood work next month so we will see how that goes. Should be pretty simple – take blood, send the results to my oncologist, post on the patient portal. So far this has not happened but I am eternally hopeful. It’s raining here in southern Arizona so I am enjoying my quiet time inside. Best wishes to all.
Hi, sent you the wrong email add. this is her web add. just in case or you know someone. identify with you on the runaround it tends to wear me out at times however i just have today to get through and thankful when i do. try to stay positive however sometimes it is hard and not realistic yet when i talk to someone on Connect it is real as want to help make their life happier however need to be realistic.sounds like you live in the mtns. i had thought about moving to showlow in fact a mgr. of apts there called me the other day, it is beautiful yet very cold.Hope to talk to you again and will keep in touch.starrlighthere is her site http://checkforalump.org Holly Rose
My hair is thinning (age or drugs or both?) I was using a shampoo with biotene (organic). Seems to be working OK but I am looking for suggestions. We try to stay organic if possible. Thanks.
I wonder if we can use Finseteride to prevent hai loss, or thinning, with the Arimidex?
We took your question about finasteride to a Mayo Clinic pharmacist. This is what she responded:
“Finasteride is used for male pattern baldness in lower doses than those used for Benign Prostatic Hyperplasia (BPH). In rare cases male breast cancer has been reported with finasteride use. Even though this is rare I would expect an oncologist to avoid finasteride in someone with a history of breast cancer especially if other options are available. Around 5% of patients using anastrozole (Arimidex) will have hair thinning. Hormonal therapy does not usually cause complete hair loss. You can find tips on managing hair loss at http://www.cancer.net/navigating-cancer-care/side-effects/hair-loss-or-alopecia
@wandering and @kat9606 how are you managing the thinning of hair?
I was treated for Invasive Lobular Carcinoma of the right breast fourteen months ago. I had a lumpectomy and 20 radiation treatments. I have been on Anastrozole for one year now. Some aches and pains that I can live with. Some weight gain which I am fighting. Main concern is the thinning hair. Does anyone have longer term experience with that issue? If it stopped right now, I could live with it. I’m just afraid of what will happen in another year or any time between now and four years from now when I expect to be finished with this. Any success in fighting back against the hair loss? I have researched but dont really know if there’s a good answer out there that won’t cause some other issue.
I had almost the same diagnosis as yours, only left breast,in May of 2015. I switched to Letrozole because of the aches/pain side effects. I also experienced the hair loss and thinning. I no longer have the aches with the different medication, but I still had the hair issue. Now, though, it seems to be leveling off. I don’t have as much hair in my brush and my hairline seems to be staying as is. I’m hoping this is the way it will continue; I was told it’s very rare for someone to lose all their hair on these meds….so I’m hopeful!
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In